Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2002, 8:58 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 8:58 PM MDT (02:58 UTC)
- Expired
- Jun 20, 2002, 10:00 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1428 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 210258 SVRGLD COC063-125-210400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 859 PM MDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO WESTERN YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 1000 PM MDT * AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 32 MILES SOUTHWEST OF JOES...OR ABOUT 49 MILES WEST OF BURLINGTON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOES AT 930 PM MDT KIRK...ABARR AT 935 PM MDT HEARTSTRONG AT 945 PM MDT ECKLEY AT 955 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3948 10326 3931 10318 3944 10238 4033 10245 TABER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:35 PM MDT, 23 minutes earlier.
Area forecast discussion, Jun 20, 8:35 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 835 PM MDT THU JUN 20 2002 LATEST RUC ANALYSIS OVERLAYED BY 1 HOUR LIGHTNING CLEARLY SHOWS CONVECTION DEVELOPING AND MOVING NORTH WITHIN DEEP 700 THTE-E/DEWPOINT AXIS. AS THIS AXIS OF MOISTURE MOVES NORTH 700 TEMPS ARE RETREATING NORTH. LATEST 00Z RUC 700 MOISTURE/QPF/TEMP FORECAST SUGGESTS THAT CURRENT ACTIVITY JUST SOUTH OF OUR COLORADO COUNTIES WILL CONTINUE TO MOVE NORTH...KEEPING THE HIGHEST POPS OVER THE COLORADO COUNTIES...DECREASING A BIT OVER THE ADJACENT KS/NE ZONES...AND CLOSE TO NIL POPS OVER THE FAR EAST. LOOKS LIKE PRECIP WILL WIND DOWN BY 09Z AS MOISTURE AND SYSTEM GENERATING THE TSRA MOVES NORTH AND AWAY FROM THE AREA. SO FOR THE UPDATE WILL KEEP HIGH POPS WEST...DECREASING TOWARD THE EAST. SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 STILL LOOKS GOOD AS DOES THE TEMPS. NO OTHER CHANGES MADE. .GLD...NONE. DDT
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.